Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 249, NWS Springfield, MO

August 17, 2001Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2001, 9:52 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 9:52 PM CDT (02:52 UTC)
Expired
Aug 17, 2001, 10:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cherokee County, KS, Crawford County, KS

The radar

The Tulsa radar (KINX), 139 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS53 KSGF 180252
SVRSGF
KSC021-037-180330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS
  SOUTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS

* UNTIL 1030 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF OSWEGO...MOVING EAST AT 25
  MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...
  AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCCUNE BY 1000 PM CDT.
   WEST MINERAL BY 1015 PM CDT.
   SCAMMON...COLUMBUS...WEIR BY 1025 PM CDT.

THE TOWNS OF SHERMAN...HALLOWELL...SHERWIN...ROSELAND AND SKIDMORE
ARE ALSO IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3745 9520 3719 9526 3708 9462 3749 9462

CISSELL/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT FRI AUG 17 2001

OUTFLOW BOUNDARY FROM EARLIER CONVECTION IN KANSAS...DEVELOPED A
BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS IN SOUTHEAST
KANSAS/SOUTHERN MISSOURI. LAPS INFO INDICATING LIFTED INDICES OF -4
TO -6 AND CAPES TO 2500 J/KG. ALREADY HAD REPORTS OF LARGE TREES
BLOWN DOWN EAST OF SPRINGFIELD FROM EARLIER THUNDERSTORM.

MODERATE UNSTABLE AIR WILL CONTINUE THROUGH THE EARLY EVENING ALONG
WITH A STRONG SHORT WAVE AND UPPER LEVEL DYNAMICS OVER WESTERN
KANSAS MOVING INTO THE AREA. THIS WILL LIKELY CONTINUE THE THREAT OF
THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE...ESPECIALLY EARLY
THIS EVENING...WITH ADDITIONAL DEVELOPMENT THROUGHOUT THE NIGHT...AS
CONTINUED LIFT/UPPER LEVEL ENERGY AND DEEP MOISTURE CONTINUES.

THE ACTIVITY SHOULD DECREASE FROM NORTHWEST TO SOUTHEAST DURING THE
NIGHT WITH ADDITIONAL DEVELOPMENT...ESPECIALLY NORTHEASTERN CWA AS
ANOTHER STRONGER SHORT WAVE MOVES INTO THE MID MISSISSIPPI VALLEY ON
SATURDAY. MODELS CONTINUE TO STRENGTH NEXT SHORT WAVE ON
SATURDAY...IN ADDITION 70H DEW POINT DEPRESSION AND ADDED STRONGER
WIND FIELDS ALOFT WILL LIKELY CONTINUE THE THREAT OF SEVERE
THUNDERSTORMS AHEAD OF COLD FRONT SATURDAY AFTN. WILL CONTINUE A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING BEFORE
SUBSISTENCE AND DRIER AIR MOVES IN FROM THE NORTHWEST DURING THE
EVENING.

AFTER SATURDAY NIGHT...UPPER TROUGH OVER THE GREAT LAKES WILL MOVE
EAST WITH A RIDGE OF HIGH PRESSURE BUILDING IN FROM THE SOUTHERN
PLAINS. THIS WILL KEEP MOST OF THE SYSTEMS TO THE NORTH...WITH
MAINLY DRY WX AND INCREASING TEMPERATURES FOR NEXT WEEK.

LATEST ECMWF AND MRF DIFFER BY WEDNESDAY WITH THE ECMWF INDICATING A
POSSIBLE COLD FRONT MOVING SOUTH ACROSS THE PLAINS. WILL LEAVE
CURRENT ZONES DRY...HOWEVER WILL NOT INCREASE TEMPERATURES TO ABOVE
NORMALS WITH THICKNESS VALUES MORE IN LINE OF UPPER 80S TO LOWER
90S.

FCSTID = 25
SGF   67  84  58  88 /  60  40  20  10
JLN   70  88  59  89 /  60  10  10  10
UNO   67  85  59  87 /  60  40  30  10
VIH   66  83  58  86 /  60  40  10  10

.SGF...
MO...NONE.
KS...NONE.

JLT

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.